Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



The geometric nature of the fundamental lemma

Author: David Nadler
Journal: Bull. Amer. Math. Soc. 49 (2012), 1-50
MSC (2010): Primary 11R39, 14D24
Published electronically: July 26, 2011
MathSciNet review: 2869006
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Fundamental Lemma is a somewhat obscure combinatorial identity introduced by Robert P. Langlands in 1979 as an ingredient in the theory of automorphic representations. After many years of deep contributions by mathematicians working in representation theory, number theory, algebraic geometry, and algebraic topology, a proof of the Fundamental Lemma was recently completed by Ngô Bao Châu in 2008, for which he was awarded a Fields Medal. Our aim here is to touch on some of the beautiful ideas contributing to the Fundamental Lemma and its proof. We highlight the geometric nature of the problem which allows one to attack a question in $ p$-adic analysis with the tools of algebraic geometry.

References [Enhancements On Off] (What's this?)

  • [A97] J. Arthur, The problem of classifying automorphic representations of classical groups, Advances in mathematical sciences: CRM's 25 years (Montreal, PQ, 1994), 1-12, CRM Proc. Lecture Notes, 11, Amer. Math. Soc., Providence, RI, 1997. MR 1479667
  • [A05] J. Arthur, An introduction to the trace formula. Harmonic analysis, the trace formula, and Shimura varieties, 1-263, Clay Math. Proc., 4, Amer. Math. Soc., Providence, RI, 2005. MR 2192011 (2007d:11058)
  • [A09] J. Arthur, Report on the trace formula. Automorphic forms and $ L$-functions I. Global aspects, 1-12, Contemp. Math., 488, Amer. Math. Soc., Providence, RI, 2009. MR 2522025 (2010m:11066)
  • [BZN] D. Ben-Zvi, D. Nadler, The character theory of a complex group, arXiv:0904.1247.
  • [ChLa] P.-H. Chaudouard, G. Laumon, Sur l'homologie des fibres de Springer affines tronquées, arXiv:math/0702586.
  • [ChLaI] P.-H. Chaudouard, G. Laumon, Le lemme fondamental pondéré I : constructions géométriques, arXiv:math/0902.2684.
  • [ChLaII] P.-H. Chaudouard, G. Laumon, Le lemme fondamental pondéré. II. Énoncés cohomologiques, arXiv:math/0702586.
  • [CHL] R. Cluckers, T. Hales, F. Loeser, Transfer principle for the Fundamental Lemma, arXiv:0712.0708.
  • [CL05] R. Cluckers, F. Loeser, Ax-Kochen-Eršov theorems for p-adic integrals and motivic integration, Geometric methods in algebra and number theory, 109-137 (F. Bogomolov and Y. Tschinkel, Eds.), Progr. Math. 235, Birkhauser, Boston, 2005. MR 2159379 (2006g:12014)
  • [CL] R. Cluckers, F. Loeser, Constructible exponential functions, motivic Fourier transform and transfer principle, Ann. of Math. (2) 171, (2010) no. 2, 1011-1065. MR 2630060 (2011g:14036)
  • [De05] S. DeBacker, The fundamental lemma: what is it and what do we know?, Current Developments in Mathematics 2005, 151-171, International Press, Somerville, MA, 2007. MR 2459300 (2009m:22021)
  • [DL01] J. Denef, F. Loeser, Definable sets, motives and $ p$-adic integrals, J. Amer. Math. Soc. 14 (2001), 429-469. MR 1815218 (2002k:14033)
  • [D] V. Drinfeld, Informal notes available at
  • [FLN] E. Frenkel, R. Langlands, B. C. Ngô, Formule des Traces et Fonctorialité: le Début d'un Programme, arXiv:1003.4578.
  • [FN] E. Frenkel, B. C. Ngô, Geometrization of trace formulas, arXiv:1004.5323.
  • [FH91] W. Fulton, J. Harris. Representation theory. A first course. Graduate Texts in Mathematics, 129. Readings in Mathematics. Springer-Verlag, New York, 1991. MR 1153249 (93a:20069)
  • [G83] V. Ginsburg, Intégrales sur les orbites nilpotentes et représentations des groupes de Weyl, C. R. Acad. Sci. Paris Sér. I Math. 296 (1983), no. 5, 249-252. MR 693785 (85b:22019)
  • [GKM98] M. Goresky, R. Kottwitz, R. MacPherson, Koszul duality, equivariant cohomology, and the localization theorem. Invent. Math. 131 (1998), 25-83. MR 1489894 (99c:55009)
  • [GKM04] M. Goresky, R. Kottwitz, R. MacPherson, Homology of affine Springer fiber in the unramified case. Duke Math. J. 121 (2004) 509-561. MR 2040285 (2005a:14068)
  • [GKM06] M. Goresky, R. Kottwitz, R. MacPherson, Purity of equivalued affine Springer fibers. Represent. Theory 10 (2006), 130-146. MR 2209851 (2007i:22025)
  • [Gr98] M. Grinberg, A generalization of Springer theory using nearby cycles. Represent. Theory 2 (1998), 410-431. (electronic). MR 1657203 (2000a:20099)
  • [H95] T. Hales, On the fundamental lemma for standard endoscopy: reduction to unit elements, Canad. J. Math. 47 (1995) 974-994. MR 1350645 (96g:22023)
  • [H05] T. Hales, A statement of the fundamental lemma. Harmonic analysis, the trace formula, and Shimura varieties, 643-658, Clay Math. Proc., 4, Amer. Math. Soc., Providence, RI, 2005. MR 2192018 (2006k:22015)
  • [H] M. Harris et. al., The stable trace formula, Shimura varieties, and arithmetic applications, book project available at
  • [dCHM] M. A. de Cataldo, T. Hausel, L. Migliorini, Topology of Hitchin systems and Hodge theory of character varieties, arXiv:1004.1420.
  • [Hi87] N. Hitchin, Stable bundles and integrable connections. Duke Math. J. 54 (1987) 91-114. MR 885778 (88i:58068)
  • [HoKa84] R. Hotta and M. Kashiwara, The invariant holonomic system on a semisimple Lie algebra, Invent. Math. 75 (1984), no. 2, 327-358. MR 732550 (87i:22041)
  • [KL88] D. Kazhdan, G. Lusztig, Fixed point varieties on affine flag manifolds. Israel J. Math. 62 (1988), no. 2, 129-168. MR 947819 (89m:14025)
  • [K84] R. Kottwitz, Stable trace formula: cuspidal tempered terms. Duke Math J. 51 (1984) 611-650. MR 757954 (85m:11080)
  • [K86] R. Kottwitz, Stable trace formula: elliptic singular terms. Math. Ann. 275 (1986), no. 3, 365-399. MR 858284 (88d:22027)
  • [L79] R.P. Langlands, Les débuts d'une formule des traces stable, Publications mathematiques de l'Universite Paris VII, 13. Université de Paris VII, U.E.R. de Mathématiques, Paris, 1979. MR 0697567 (85d:11058)
  • [L80] R. P. Langlands, Base change for $ \mathrm{GL}(2)$. Annals of Mathematics Studies, 96. Princeton University Press, Princeton, 1980. MR 574808 (82a:10032)
  • [L1] R. P. Langlands, Informal remarks available at series.php?series=54.
  • [L2] R. P. Langlands, Informal remarks available at series.php?series=56.
  • [LS87] R. Langlands and D. Shelstad, On the definition of transfer factors, Math. Ann. 278 (1987), 219-271. MR 909227 (89c:11172)
  • [Lap] E. Lapid, The relative trace formula and its applications, Automorphic Forms and Automorphic L-Functions (Kyoto, 2005), Surikaisekikenkyusho Kokyuroku No. 1468 (2006), 76-87.
  • [La1] G. Laumon, The Fundamental Lemma for Unitary Groups, lecture at Clay Math. Inst., available at
  • [La2] G. Laumon, Fundamental Lemma and Hitchin Fibration, lecture at Newton Inst., available at
  • [La06] G. Laumon, Fibres de Springer et Jacobiennes compactifiées, Algebraic geometry and number theory, 515-563, Progr. Math., 253, Birkhauser Boston, Boston, MA, 2006. MR 2263199 (2007h:14028)
  • [La] G. Laumon, Sur le lemme fondamental pour les groupes unitaires, arXiv:math/0212245.
  • [LaN04] G. Laumon and B. C. Ngô, Le lemme fondamental pour les groupes unitaires, arXiv:math/0404454v2.
  • [M08] S. Morel, Étude de la cohomologie de certaines varietes de Shimura non compactes, arXiv:0802.4451.
  • [N99] Ngô Bao Châu, Le lemme fondamental de Jacquet et Ye en caractéristique positive. Duke Math. J. 96 (1999), no. 3, 473-520. MR 1671212 (2000f:11059)
  • [N08] Ngô Bao Châu, Le lemme fondamental pour les algèbres de Lie, arXiv:0801.0446; Publ. Math. Inst. Hautes Études Sci., No, 111 (2010), 1-169. MR 2653248
  • [R90] J. Rogawski, Automorphic representations of unitary groups in three variables, Annals of Mathematics Studies, 123, Princeton University Press, Princeton, NJ, 1990. MR 1081540 (91k:22037)
  • [S77] J.-P. Serre. Linear representations of finite groups. (Translated from the second French edition by Leonard L. Scott.) Graduate Texts in Mathematics, 42. Springer-Verlag, New York-Heidelberg, 1977. MR 0450380 (56:8675)
  • [S82] D. Shelstad, L-indistinguishability for real groups. Math. Ann. 259 (1982) 385-430. MR 661206 (84c:22017)
  • [S] S.-W. Shin, Galois representations arising from some compact Shimura varieties, to appear in Annals of Math.
  • [W91] J.-L. Waldspurger, Sur les intégrales orbitales tordues pour les groupes linéaires: un lemme fondamental. Can. J. Math. 43 (1991) 852-896. MR 1127034 (92k:22030)
  • [W97] J.-L. Waldspurger, Le lemme fondamental implique le transfert, Compositio Math. 105 (1997), no. 2, 153-236. MR 1440722 (98h:22023)
  • [W06] J.-L. Waldspurger, Endoscopie et changement de caractéristique, J. Inst. Math. Jussieu 5 (2006), no. 3, 423-525. MR 2241929 (2007h:22007)
  • [W08] J.-L. Waldspurger, L'endoscopie tordue n'est pas si tordue, Mem. Amer. Math. Soc. 194 (2008), no. 908. MR 2418405 (2011d:22020)
  • [W09] J.-L. Waldspurger, À propos du lemme fondamental pondéré tordu, Math. Ann. 343 (2009), no. 1, 103-174. MR 2448443 (2010c:22013)
  • [YI] Z. Yun, Towards a Global Springer Theory I: The affine Weyl group action, arXiv:0810.2146.
  • [Y] Z. Yun, The fundamental lemma of Jacquet-Rallis in positive characteristics, arXiv:0901.0900.
  • [YII] Z. Yun, Towards a Global Springer Theory II: the double affine action, arXiv:0904.3371.
  • [YIII] Z. Yun, Towards a Global Springer Theory III: Endoscopy and Langlands duality, arXiv:0904.3372.

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 11R39, 14D24

Retrieve articles in all journals with MSC (2010): 11R39, 14D24

Additional Information

David Nadler
Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208-2370

Received by editor(s): January 30, 2001
Received by editor(s) in revised form: April 18, 2011
Published electronically: July 26, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society